Mar 16, 2002
What is the best combination to take to avoid lipodistrophy? Is there any drug in particular to avoid?
| Response from Dr. Young
Avoidance of lipodystrophy would require a good understanding of the causes of lipodystrophy. Unfortunately, this is a science that is still in evolution; good data will require long-term prospective studies looking at persons on different drug regimens.
What we do know is that the biggest apparent risk for lipodystrophy has to do with long-term survival (see, for example Lichtenstein, CROI9) and that persons with low CD4 count nadirs (lowest ever value) seem to have much greater risk of having lipodystrophy. It seems like there may be drug factors; both d4T and indinavir have been implicated. What is less clear is if these associations are associations of long-term survival or actual drug effects, per se. Recent data presented at this year's retroconference seems to provide evidence that d4T may account for at least some lipoatrophy in persons taking this drug. It is important to state that this doesn't mean that everyone taking d4T will develop lipoatrophy, nor does it mean that if you don't take d4T, you won't develop lipodystrophy. We have a patient in our practice who has only taken AZT in the remote past, who has lipodystrophy-- just to make the point.
So, based on this, I'd advise you to avoid having a very low CD4 count-- this means not waiting too long to start on meds. Given the current data, d4T seems to be in question. If there is an equivalent option for you (specifically for you), then avoidance might make sense. I'm certainly waiting for additional data to confirm these findings; we need to know the best times and situations to use the available drugs that we have.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.